Pathology and Management of Dermatologic Toxicities Associated With Anti-EGFR Therapy
Pathology and Management of Dermatologic Toxicities Associated With Anti-EGFR Therapy
As inhibitors of the epidermal growth factor receptor (EGFR) become an increasingly common therapeutic option in cancer, appropriate management of their associated toxicities emerges as a critical part of treatment. Cutaneous manifestations, probably linked to the function of the EGFR in epithelial development, are the most common adverse reactions to EGFR inhibition. The key manifestations are follicular eruptions, nail disorders, xerosis, and desquamation. Growing attention continues to be devoted to the analysis of these events, particularly given their potential role as markers of responsiveness to treatment. However, to date, there are few evidence-based guidelines for the appropriate management of these dermatologic events. Multidisciplinary collaboration between oncologists and dermatologists will be required to improve our understanding and optimize the characterization of these skin toxicities, and to design effective management approaches.
Increasing attention is currently being directed toward the chemotherapeutic selective inhibition of the epidermal growth factor receptor (EGFR) in colon, head and neck, pancreatic, and non-small-cell lung cancers. As the use of EGFR inhibitors is becoming more widespread, growing amounts of data are being collected regarding their efficacy and adverse effects.
The earliest reports of toxicities from EGFR inhibitors in the oncologic literature noted cutaneous toxicities as one of the most consistent side effects of EGFR blockade.[1,2] Cutaneous reactions to EGFR inhibitors include a characteristic follicular eruption, toxicity of the nails and distal digits, generalized xerosis, desquamation, pruritus without rash, hyperpigmentation, erythema, oral and nasal mucosal aphthae, skin hyperpigmentation, vaginal dryness and pruritus, blepharitis, ingrown eyelashes, trichomegaly, mild ocular irritation, alopecia, fine, brittle, and curlier hair, and a seborrheic dermatitis—like facial eruption (for major categories of dermatologic events, see Table 1).[4-9] Data now suggest that the follicular eruption is the most clinically significant of the cutaneous toxicities, as it is a potential marker of response to therapy. The remainder of this article will further characterize the cutaneous toxicities associated with EGFR inhibition, discuss the criteria for grading cutaneous toxicities, and make treatment recommendations.
Grading Cutaneous Toxicities
The symptoms used to evaluate cutaneous toxicities of EGFR inhibitors are outlined according to the National Cancer Institute Common Toxicity Criteria (NCI-CTC), which establishes a scale of 1 to 5 to grade the severity of these events (Table 1). Most academic centers use version 3. Cutaneous reactions to EGFR inhibitors are usually mild to moderate (grades 1/2). One important point is that in the multitude of clinical trials of EGFR inhibitors, “rash” has been defined rather broadly. It is therefore difficult to differentiate based on the reports alone whether rash was defined as one entity or a combination of “acneiform,” “follicular,” “pustular,” “vesicobullous,” “maculopapular,” “xerotic,” or “desquamative” rash. Therefore, future trials must include a more precise description of the cutaneous toxicity noted with each medication. Some authors have also suggested the subdivision of grade 2 eruptions into whether the rash interferes with activities of daily living and if intervention is indicated.
A follicular eruption on the face and trunk, experienced by 55% to 100% of patients in some studies (see Table 2), is the most significant cutaneous toxicity noted with EGFR inhibitors. Follicular papules and pustules on the scalp, face, chest, and back with sparing of the palms, soles, and mucous membranes usually appear within 7 to 10 days after initiation of therapy, but the window for onset can range from > 7 days to 42 days after initial drug administration.[2,4,5,16,32]
The follicular papules and pustules are located primarily in an acneiform distribution, hence the initial description of an “acneiform” eruption. However, the follicular eruption is probably not related in etiology or pathogenesis to acne vulgaris. The eruption is independent of an individual or family history of acne. In addition, histologic features of the follicular eruption typically include either superficial perifollicular lymphocytic inflammation surrounding hyperkeratotic and ectatic follicular infundibula or a frank suppurative folliculitis[5,8,16]—findings that are more consistent with folliculitis than acne vulgaris. When looked for by potassium hydroxide test, Gram stain, culture, or biopsy, an infectious etiology is rarely found. At the outset of lesions, cultures for Candida or bacteria are invariably negative; however, in some persistent lesions, Staphylococcus aureus can be isolated, implying superinfection rather than an etiologic role in pathogenesis.
The severity of the follicular eruption appears to be a dose-dependent class phenomenon. More importantly, the follicular eruption has repeatedly been found to be the most significant predictor of response to therapy and prolonged survival.[4,11,21,45,46] Clinical trials of cetuximab (Erbitux) in combination with chemotherapy in patients with colorectal cancer (two studies), squamous cell carcinoma of the head and neck (one study), or pancreatic cancer (one study) showed that development of a follicular rash was significantly correlated with response to treatment. In addition, studies of erlotinib in non-small-cell lung cancer, head and neck cancer, and ovarian cancer have shown that rash was associated with objective response and stable disease with prolonged survival.
In one study of erlotinib in non-small-cell lung cancer, the median survival of patients without rash was 1.5 months, compared with 8.5 and 19.6 months for patients with a maximum grade 1 rash and grade 2 or 3 rash, respectively. In this same study, the median time to the first occurrence of rash, regardless of severity, was 10 days, with a range of 2 to 44 days. When rash, regardless of severity, was further evaluated as a time-dependent variable in a multivariate analysis, it continued to be a significant predictor of survival.
In an analysis of three studies investigating cetuximab in different tumor types (colorectal, head and neck, and pancreatic), patients who experienced rash survived significantly longer than those who did not; patients with the most severe rash achieved the longest survival times. The most pronounced differences were observed in pancreatic cancer, where median survival was 2.3 months in patients with no rash and reached 13.9 months in those with grade 3 events (P = .0007). Thus, presence of a follicular eruption during therapy with EGFR inhibitors is a fortuitous finding that might actually represent a surrogate marker for tumor damage. This premise requires confirmation in future studies.
While the follicular eruption is usually well-tolerated and does not require cessation of therapy,[4,32,45] in a few cases EGFR inhibitor therapy was held or discontinued due to the severity of the eruption.[1,16] Patients may experience waxing and waning of the eruption despite continuation of therapy.[2,9] The severity of cutaneous symptoms may be of particular concern when anti-EGFR agents are combined with radiotherapy (a treatment modality itself associated with skin manifestations, particularly within the radiation field of the patient). Importantly, results from large studies indicate that patients receiving combined modality therapy experience dermatologic toxicities, but there does not seem to be substantial exacerbation of severe events overall or within the radiation fields.[12,26]
In addition, although not commonly reported, this author has seen dramatic scarring, erythema, and postinflammatory hyperpigmentation following a particularly severe follicular eruption due to (successful) EGFR inhibitor therapy for pancreatic cancer. Furthermore, as mentioned previously, severity of the follicular eruption correlates with response to therapy, thereby implying that patients with the worst cutaneous reactions might be the ones with the best response to EGFR inhibitor therapy. Therefore, dermatologists and oncologists should take a multidisciplinary approach to maximize patient tolerance of EGFR inhibitors.